Integrability and Disorder in Mesoscopic Systems: Application to Orbital Magnetism

K. Richter 1, 2, D. Ullmo 3, 4, R. A. Jalabert 5

Journal of Mathematical Physics 37 (1996) 5087-5110

We present a semiclassical theory of weak disorder effects in small structures and apply it to the magnetic response of non-interacting electrons confined in integrable geometries. We discuss the various averaging procedures describing different experimental situations in terms of one- and two-particle Green functions. We demonstrate that the anomalously large zero-field susceptibility characteristic of clean integrable structures is only weakly suppressed by disorder. This damping depends on the ratio of the typical size of the structure with the two characteristic length scales describing the disorder (elastic mean-free-path and correlation length of the potential) in a power-law form for the experimentally relevant parameter region. We establish the comparison with the available experimental data and we extend the study of the interplay between disorder and integrability to finite magnetic fields.

  • 1. Institut für Physik,
    Institut für Physik
  • 2. Max-Planck-Institut für Physik komplexer Systeme,
    Max-Planck-Institut
  • 3. Bell Laboratories, Lucent Technologies,
    Bell Laboratories
  • 4. Division de Physique Théorique, IPN,
    Université Paris XI - Paris Sud
  • 5. Institut de Physique et Chimie des Matériaux de Strasbourg (IPCMS),
    CNRS : UMR7504 – Université Louis Pasteur - Strasbourg I